Louisiana, 2002

Damaging Wind in Louisiana, July 13, 2002

July 13, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 PM CDT SAT JUL 13 2002

CONVECTION FIRING HARD THIS AFTERNOON SO WILL NEED TO BE BRIEF WITH
THIS DISCUSSION. ACTIVITY THIS AFTERNOON FLARING UP AROUND THE UPPER
TROF DOMINATING THE LOWER SOUTHEAST. DO NOT EXPECT THIS FEATURE TO
MOVE VERY MUCH UNTIL THE EARLY HALF OF NEXT WEEK WHEN A RIDGE
PATTERN AND ASSOCIATED SURFACE HIGH BUILDS IN ACROSS THE CENTRAL
GULF COAST REGION. WILL KEEP POPS IN THE HIGH SCT FOR SUN AS
SUGGESTED BY FORECAST TIME HEIGHTS AND MOS GUIDANCE AND TAYLOR BACK
SLIGHTLY FOR MON WITH SOME DRIER AIR MOVING IN ACROSS THE MID AND
UPPER LEVELS OF THE ATMOSPHERE. CLIMO NUMBERS LOOK GOOD THE REST OF
THE WAY OUT WITH THE HIGH BUILDING IN ACROSS THE REGION.

MCB 71/89/70/90 4524  BTR 74/89/73/90 4524
MSY 76/90/76/90 3524  GPT 74/89/74/89 3423

.NEW...NONE
LA...NONE.
MS...NONE.

09

In the hours before

Special weather statement, Jul 13, 9:45 AM CST, 3 hours 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-140600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT SAT JUL 13 2002

.SYNOPSIS...A SURFACE TROF LAYERED ACROSS THE NORTHERN GULF COAST
WILL PERSIST INTO THE EVENING HOURS BEFORE DRIFTING NORTHWARD
OVERNIGHT. OTHERWISE...THE ENTIRE FORECAST AREA REMAINS UNDER THE
INFLUENCE OF A MOIST AND UNSTABLE AIRMASS.

.THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
SURFACE TROF LATER TODAY AND DRIFT NORTHWARD DURING THE AFTERNOON
AND EVENING HOURS. LOCALLY HEAVY RAIN AROUND 1 TO 2 INCHES...WIND
GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THE
STRONGER STORMS. SEVERE THUNDERSTORMS THOUGH ARE NOT ANTICIPATED.

.ACTIONS...NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 13, 1:30 PM CST
Where
Jefferson County, 8 mi N of Metairie
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
30.100, -90.150

Thunderstorm winds caused a 63 foot tugboat carrying 3,500 gallons of diesel fuel to sink just west of the Causeway bridge. Two men onboard the boat were rescued by the Coast Guard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311076.